Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What causes muscle spasms at night ? - Online Doctor Chats

Date : 12-Apr-2014
User rating for this question
Very Good Posted in: Bones, Muscles and Joints
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1772 Questions
User:I am having muscle spasms at night in bed in feet and legs...they get tight in spasm tetany like ....have to get out of bed to relieve. take occasional magnesium cap...some nights okay...tonight bad....worried...having hip replacement in 2 weeks. mostly occurs in feet the minute I get into bed...all over legs tonight. painful during...
Doctor:Hi
User:hi
Doctor:Since how long have you been dealing with these cramps?
User:off and on 2 months? started in feet
User:foot becomes tight in a spasm
Doctor:Do they always occur at night?
User:yes
Doctor:Ok
Doctor:These painful cramps at night are definitely not normal. There are few conditions that can cause those.
Doctor:I would first consider nutritional as well as hormonal disturbances at the cause.
User:am pretty sedentary lately due to arthritis--walked today a block or so...I agree I am lacking something
Doctor:Beside low magnessium, a low vitamin D, b12 and other multivitamin deficiency can explain the cramps.
Doctor:Getting your blood tested for these vitamins will rule it out.
Doctor:Since you also have history of hashimoto
Doctor:you will also need to get your thyroids checked.
User:I take vitamin D3 2000 units...have for a while
Doctor:Underactive thyroids can also cause these cramps.
User:thyroid checked every 3 months ...normal and stable for years
Doctor:If all the parameters are within limits, then the cramps can be related to restless legs
Doctor:Restless legs are known to occur in menopausal age secondary to low estrogens.
Doctor:I can see that you have undergone some of the tests. But I feel all other hormones (including estrogen) and vitamins need to be tested before we start treatment of restless legs.\
User:I am getting labs in am to re check cholesterol...will have them draw magnesium...what can cause the tetany...is that restless? they are totally locked in spasm. what causes that
Doctor:Do not be worried, these cramps can be treated. But it is essential that we figure out the cause first.
Doctor:Resless legs occur due to disturbances in neurotransmittor (the ones that are involved in muscular contractions).
User:I have been off estrogen for 3 years....hysterectomy in 1999
Doctor:We entirely do not know what causes this disturbance
Doctor:and treatment is entirely based on preventing cramps and giving you a good sleep.
Doctor:You can discuss about these cramps with your treating physician. Let him/her redo your tests - vitamin D levels, serum magnessium, b12, thyroid and estrogen levels.
Doctor:If they turn out normal, they can start medicines to treat restless legs.
Doctor:Am I clear?
Doctor:Do you have any questions?
User:I have noticed some tightness in 3rd toe left foot and maybe some loss of sensation...wondered if circulatory issue from diabetes..toes feel a little less sensitive to touch, and stiff leass mobile
User:this all started in feet one at a time...could it be dehydration...not a good water drinker
Doctor:Yes, it is important to check your peripheral pulses.
Doctor:But since your complaints are intermittent, I did not list peripheral vascular disease as the first cause.
User:pulses are strong and my cardiovascular system is amazingly good with the diabetes--
User:can dehydration cause this?
Doctor:If your peripheral pulses of lower limbs - the anterior tibial artery, posterior tibial and dorsalis are well felt
Doctor:then it is unlikely to be from PVD.
User:is tetany normally part of what they call restless legs
Doctor:Tetany like feature is the most common complaint with restless legs.
User:oh I didn't know
Doctor:Burning sensation, numbness and sensory disturbance are other commonly reported complaints.
Doctor:Lack of fluids can play a role. But I would consider that as secondary.
Doctor:You need to be investigated for nutritional and hormonal changes first.
Doctor:Other possibilities follows only after we are very sure these nutrients and hormones are not causing it.
Doctor:I am sure your primary care physician will know about it.
Doctor:Your complaints are not sinister; but definitely not to be ignored.
Doctor:Did you follow what I said?
Doctor:Do you have any questions?
User:its mostly my feet. I will get labs checked although I get those done every 3 months or so and thyroid hasn't been an issue before. I haven't had Vitamin D level checked for a year --what are symptoms of too much vitamin d?
User:had b12 checked too before
Doctor:Most of times I get to see vitamin D deficiency incidentally.
User:mine runs low normal on 2000/day
Doctor:body pains and weakness are the most common symptoms.\
Doctor:If all the nutrients are normal, you need to get your estrogen level checked too.
Doctor:Hope I have answered all your questions now.
Doctor:Or have I missed out any?
User:have a lot of bowel issues.." leaky gut" serum protein always elevated...use Senokot several times a week ...low abdominal pain ...history colon resection for diverticulitis in 1999..constipation vs loose all the time ....may be low on nutrients this way
User:If estrogen low would they supplement?? at this age??
Doctor:Some of the vitamins especially b12 is absorbed primarily from the lower end of intestines and colon.
Doctor:If you had colon resection they may be leading to deficiencies. Therefore worthwhile to get them tested regularly.
Doctor:It depends whether or not you need estrogen supplements.
Doctor:I would rather treat the pains with symptomatic drugs
Doctor:than use estrogens since your symptoms are not spread across.
Doctor:That would be easy.
Doctor:But I would not like to treat you blindly
User:I have pretty good energy
Doctor:therefore my persistence to investigate you.
User:I would not take any estrogen again
Doctor:I note your Hba1c is at 7.5
Doctor:I would want you to work hard and getting it down.
Doctor:I don't think your doctors going to start estrogens again; but as I said earlier it is good to have a diagnosis before treating it.
Doctor:Do you have any more questions?
User:I could do better... am off dairy and grain now..do not drink milk anymore ( 6 mos) occ cream in occ coffee...calcium? my diet is different now...sugars are best when I don't eat so much fruit and am off sweets..sometimes I do well..sometimes not
User:Fluctuating blood sugars could be a cause? I was 142 tonight before bed...went to bed hungry..fasting for blood test
Doctor:7.4 is not very bad; add some more exercise to it.
Doctor:If it doesn't improve (more importantly if it goes high) you should think of changing medicines.
User:yes--that's why I am getting hip replaced...cant walk due to pain
User:diet works well on sugars when I follow it!
Doctor:Fluctuating blood sugar is listed as a factor for restless sugar. But I am not very sure if it was a factor in your case.
Doctor:Be positive and do talk to your doctors as and when required.
Doctor:You should lead a healthy life soon.
Question is related to
Diseases and Conditions
Drug/Medication
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor